|Starting my treatment on monday
Feb 5, 2005
Hi everyone. Congratulation on your site. It's wonderful. I'm french and, although I've lived in NYC many years, I'm writting from Paris. I got diagnosed with HIV last August. Over the course of the last months my CD4 went from 300, to 450, to 271, with a VC from 191000, to 250 000. Last week, my CD4 were 377 (13%) with a pretty high VC at 468 000. My doctors wants to start HAART on monday. He suggest Kaletra+Emtriva+Viread (we are still waiting for an approval for Truvada in Europe. Should come soon). What do you think of this regimen ? I believe his strategy is to hit the virus as hard as we can, and to swich after awhile, if the VC is controlled and the immune system has regained. I'm affraid of side effects. And I hope I will tolerate this combo. Thank you for your advice. Best regards, Laurent.
| Response from Dr. Young
Laurent, bon jour. Thanks for your post and nice words.
The regimen that your doctor has selected should certainly be a very potent one. In the past year, increasing number of patients in our practice have elected to start treatment, not with a non-nuke-based regimen, but rather with a boosted protease inhibitor, such as Kaletra. The primary reason for this switch is the compelling superiority of the resistance pattern in the infrequent patients that experience treatment failure-- for boosted PI failures, the only significant reisistance that emerges is the M184V mutation and no apparent protease resistance (this data exists for lopinavir, indinavir and fosamprenavir). (This is in contrast to non-nuke-based treatments-- patients who develop resistance after failure of these first-line regimens frequently develop two drug class resistance.)
The Kaletra + tenofovir + emtriva regimen is being studied in the ongoing Abbott 418 clinical trial. This trial compares the standard twice-daily Kaletra to the investigational once-daily dosing. Overall the tolerability of twice-daily Kaletra is better than once-daily, and I'm assuming that your doctor is dosing your medications using the conventional approach. The majority of patients that have problems with this regimen have issues with side effects, but not viral potency. There is also some need for supervision of this regimen, in my view, since Kaletra boosts the exposure of tenofovir-- if you have risk of kidney disease (hypertension, diabetes), or already have issues with your kidney function, I'd be very cautious. If you don't have issues with kidney disease, then the tenofovir/Kaletra interaction probably won't be much of a problem.
In our large clinic, we've counselled patients about their PI treatment options, and many have elected to use the easier to take and probably better tolerated options of atazanavir (Reyataz) and fosamprenavir (Lexiva, Telzir). Both drugs offer once-daily options (in the US), the later offers the unique option (compared to other PIs) of not having any dietary restrictions, whereas Reyataz must be taken with food.
No matter which boosted PI, this is clearly a hit hard approach and should preserve many future treatment options. Should you not tolerate the regimen (but have an appropriate virologic response), it should be safe to opt to a different combination.
Bon chance, thanks for posting. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Rectal Bleeding After Anal Fingering Worried I Have HIV
- Runny Nose After Touching Vaginal Fluid Worried I Have HIV
- Sore On Mouth After Anal Sex Top Sign Of HIV AIDS
- Sore Throat After Touching Period Blood Worried I Have HIV
- Tingling In Feet After Blowjob Worried I Have HIV
- Tingling In Feet After Condom Inside Out Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.